North Dakota, 2003

Winter Storm in North Dakota, December 26 to 28, 2003

December 26 to 28, 2003 · NWS BIS · 5 events in 5 counties and zones

Low pressure over wyoming moved into the northern plains and intensified into a winter storm over central North Dakota. The storm system brought a prolonged period of snow to southwestern North Dakota.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Low pressure over wyoming moved into the northern plains and intensified into a winter storm over central North Dakota. The storm system brought a prolonged period of snow to southwestern North Dakota. Snow amounts ranged 6 to 8 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Dec 26, 3:20 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Dec 26, 3:20 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
320 PM CST FRI DEC 26 2003

.SHORT RANGE...
MODELS NOW AGREEING ON GFS PLAN...SO WILL FOCUS WINTER WEATHER ON
WESTERN THIRD OF THE STATE TONIGHT THROUGH SUNDAY FOR HEAVY SNOW AND
BLOWING SNOW. WILL PUSH BACK THE WINTER STORM WATCH UNTIL SATURDAY
FOR CENTRAL AND EAST CENTRAL...AS SLOW MOVING LOW WIOLL SPREAD LIGHT
FREEZING RAIN LATE TONIGHT AND SAT FOLLOWED BY A CHANGE TO SNOW AND
BLWOIGN SNOW. GUSTY WINDS UP TO 40 MPH POSSIBLE SOUTHWEST SAT NIGTH
AND SUNDAY.

.LONG RANGE...
NEXT SYSTEM TO AFFECT THE REGION IS A DIGGING H500 TROUGH OVER THE
ROCKIES WHICH BRINGS H500 SHORTWAVE ENERGY FROM THE SOUTHWEST AND
DEVELOPS A SURFACE LOW OVER COLORADO ON TUESDAY. KEPT A CHANCE OF
LIGHT SNOW IN THE SOUTHWEST ON TUESDAY...THEN PRECIP CLIPS ALONG
SOUTHERN NORTH DAKOTA SO LIMITED CHANCE FOR SOUTHEASTERN COUNTIES
TUESDAY NIGHT AS THE MAIN ENERGY FROM THE STORM SYSTEM KEEPS WELL TO
THE SOUTH OF THE STATE. THE NEXT SYSTEM TO MOVE IN IS FORECAST FOR
FRIDAY INTO SATURDAY WITH A SURFACE LOW FARTHER NORTH BUT WITH
MAINLY PACIFIC MOISTURE INSTEAD OF FROM THE GULF OF MEXICO.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING...TONIGHT THROUGH SUNDAY...WESTERN THIRD.
WINTER STORM WATCH...SATURDAY THROUGH SUNDAY...CENTRAL AND EAST
CENTRAL.

&&

WAA/JV
Hazardous weather outlook, Dec 26, 5:58 AM CST, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
558 AM CST FRI DEC 26 2003

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-271157-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
558 AM CST FRI DEC 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP OVER WESTERN NORTH DAKOTA THIS EVENING
AND SPREAD EAST OVERNIGHT. SNOW MAY BECOME HEAVY OVER WESTERN
NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW AND BLOWING SNOW IS LIKELY OVER WESTERN AND CENETRAL
NORTH DAKOTA SATURDAY AND SUNDAY. CONSIDERABLE BLOWING
AND DRIFTING SNOW IS EXPECTED SATURDAY INTO SUNDAY.
SIGNIFICANT SNOWFALL IS EXPECTED OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TURNER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Bowman

When
December 26, 6:00 PM CST to December 28, 4:00 AM CST
Where
Bowman forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Winter Storm, Hettinger

When
December 26, 6:00 PM CST to December 28, 4:00 AM CST
Where
Hettinger forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Winter Storm, Slope

When
December 26, 6:00 PM CST to December 28, 4:00 AM CST
Where
Slope forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

Winter Storm, Stark

When
December 26, 6:00 PM CST to December 28, 4:00 AM CST
Where
Stark forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Winter Storm, Adams

When
December 26, 6:00 PM CST to December 28, 4:00 AM CST
Where
Adams forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2003Every state in 2003This day in weather historyWarnings in North Dakota, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328307, 5328308, 5328309, 5328310, 5328311.